Alert archive / North Carolina / Flash Flood Warnings in 2018
Flash Flood Warning 11, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at Jun 20, 2018, 9:00 PM EDT for Guilford County, North Carolina. It was in force for 72 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 20, 2018, 9:00 PM EDT (01:00 UTC)
- Expired
- Jun 20, 2018, 10:12 PM EDT
- In force
- 72 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Flood severity
- None
County Guilford County, NC
The radar
The Roanoke radar (KFCX), 121 km from the middle of the area, began a volume at 01:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.0 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1476 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 1543 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.9
The text
As transmitted.
892 WGUS52 KRAH 210100 FFWRAH NCC081-210400- /O.NEW.KRAH.FF.W.0011.180621T0100Z-180621T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Raleigh NC 900 PM EDT WED JUN 20 2018 The National Weather Service in Raleigh has issued a * Flash Flood Warning for... Southwestern Guilford County in central North Carolina... * Until midnight EDT * At 859 PM EDT, Doppler radar indicated a thunderstorm producing heavy rain across the warned area. Up to two inches of rain have already fallen. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Greensboro, Pleasant Garden, Jamestown and Forest Oaks. Additional rainfall amounts of one to two inches are possible in the warned area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Excessive runoff from the heavy rain will cause flash flooding of creeks and streams, roads, low lying and poor drainage areas. Do not drive your vehicle into areas where water covers the road. Many roads and intersections in the area will quickly flood. When encountering flooded roads, turn around, don't drown. && LAT...LON 3595 7994 3608 7993 3608 7966 3592 7969 $$ 77
1 follow-up statement
352 WGUS72 KRAH 210212 FFSRAH Flash Flood Statement National Weather Service Raleigh NC 1012 PM EDT WED JUN 20 2018 NCC081-210222- /O.CAN.KRAH.FF.W.0011.000000T0000Z-180621T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Guilford NC- 1012 PM EDT WED JUN 20 2018 ...THE FLASH FLOOD WARNING FOR SOUTHWESTERN GUILFORD COUNTY IS CANCELLED... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3595 7994 3608 7993 3608 7966 3592 7969 $$ 77
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Jun 20, 7:35 PM EDT, 1 hour 25 minutes earlier.
Area forecast discussion, Jun 20, 7:35 PM EDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
735 PM EDT Wed Jun 20 2018
.SYNOPSIS...
An upper level disturbance will move east across the central
Appalachians and middle Atlantic states through tonight. A surface
trough will linger over NC, ahead of a back-door cold front that
will drift southward and stall near the VA and NC border late
Thursday through Friday.
.NEAR TERM /THROUGH TONIGHT/...
As of 735 PM Wednesday...
Heat Advisory through 800 PM...
The isolated pulse severe thunderstorms are weakening over central
NC as of 735 PM. There were numerous outflow boundaries over the the
region; however the latest meso-analysis indicated the northern
Piedmont east to the Sounds and Outer Banks is the most unstable
area this evening. We will have to watch this region and the
isolated storms over the SW Piedmont near Badin and High Point for
development. Otherwise, hot and humid with a 20-30 percent chance of
thunderstorms. Lows in the 70s.
&&
.SHORT TERM /THURSDAY AND THURSDAY NIGHT/...
As of 410 PM Wednesday...
A mid-upr level low over the nrn/cntl Plains will amplify across the
mid MS Valley by 12Z Fri. Preceding, and influenced by that low, a
portion of a mid level low over srn TX will eject/shear shear newd
across the TN Valley Thu, and srn and cntl Appalachians/Carolinas
Thu night. A preceding shortwave ridge aloft will build/extend
across the Carolinas for much of the day Thu.
The models suggest the pre-frontal trough will redevelop over nrn-
cntl NC on Thu, while the synoptic frontal zone settles slowly swd,
and reaches the vicinity of the NC/VA border Thu night.
The presence and influence of the aforementioned ridge aloft will
likely limit convective coverage in the warm sector, with scattered
development focused over nrn NC and srn VA, then continuing in those
areas through at least early Thu night. It will also be hot once
again in the warm sector, with temperatures mostly in the lwr to mid
90s, with a few upr 90s possible over the Sandhills and srn Coastal
Plain. When combined with dewpoints in the upr 60s to lwr 70s, heat
index values are expected to range between 100 and 105 degrees from
AFP to RDU to RWI, and points ewd. While these values are short of
the 105 degree criteria for two or more hours for a Heat Advisory,
local policy allows (re-issuance) of an Advisory for three or more
consecutive days of 102-105 degree heat index values. This criteria
will likely be met in the current Advisory area, so another Heat
Advisory may be issued for those RAH counties for Thu. Lows, again
mostly in the lwr 70s, with some post-frontal stratus over the nrn
Coastal Plain.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
As of 230 PM Wednesday...
A frontal boundary will be lifting north out of the area early
Friday as a closed low over the Ohio Valley edges slowly east before
lifting northeast into the Great Lakes Friday night. Showers and
storms should be ongoing at the onset of the extended period, with
likely chances on Friday on Friday, especially across the north
nearer the frontal zone. Highs will vary from the mid 80s across the
northern tier counties to the lower 90s in the south.
Storm chances will decrease on Saturday and Sunday with weak forcing
in a warm advection regime as a westerly-flow induced lee trof sets
up over the area through the weekend. Highs will be in the low to
mid 90s with climatological 30-ish PoPs tied to the diurnal cycle.
A front will be approaching on Monday, increasing the chance of
convection Monday afternoon into Monday night as highs again reach
low and mid 90s. Cooler and drier high pressure will build in behind
this front, and the coolness looks to linger into Wednesday to keep
highs nearer normal, mostly upper 80s with small chances of diurnal
convection.
&&
.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
As of 300 PM Wednesday...
Mainly VFR. Scattered thunderstorms, some in clusters with strong
wind gusts, will move generally ewd across cntl NC through 22-00Z.
Patchy stratus and fog will be possible late tonight-early Thu,
mainly at FAY, where low level moisture and convergence are likely
to be maximized.
Scattered showers and storms are expected to develop once again
along a pre-frontal surface trough and then back-door cold front,
both focused near the VA border, Thu aft, then continue into the
early nighttime hours Thu night. The greatest concentration of
convection is consequently likely to occur from near and north of
the Piedmont sites, ewd to RWI. IFR-MVFR conditions will develop on
the cool side of that front, over nrn and nern NC and VA; and some
of these conditions may edge as far swd as RWI Fri morning.
Outlook: Mainly VFR.
&&
.CLIMATE...
Max temperature and high-minimum temperature records...
GSO:
REC HI
DAY MAX YR MIN YR
06/21 100 1933 75 1924
06/22 100 1914 75 1981
-------------------------------------
RDU:
REC HI
DAY MAX YR MIN YR
06/21 101 1933 75 1933
06/22 100 1981 78 1933
-------------------------------------
FAY:
REC HI
DAY MAX YR MIN YR
06/21 105 1933 84 1928
06/22 101 1990 84 1928
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from 11 AM to 8 PM EDT Wednesday for NCZ041>043-
075>078-085-086-088-089.
&&
SYNOPSIS...MWS
NEAR TERM...Badgett/MWS
SHORT TERM...
LONG TERM...mlm
AVIATION...MWS
CLIMATE...KCPHazardous weather outlook, Jun 20, 4:57 PM EDT, 4 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 457 PM EDT Wed Jun 20 2018 NCZ041>043-075>078-085-086-088-089-212100- Wake-Johnston-Wilson-Moore-Lee-Harnett-Wayne-Scotland-Hoke- Cumberland-Sampson- 457 PM EDT Wed Jun 20 2018 ...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. Additionally, scattered thunderstorms through this evening will be capable of producing locally damaging wind gusts, particularly those storms that merge into clusters. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Heat index values are likely to range between 100 and 105 degrees again on Thursday. Another Heat Advisory may be needed. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ084-212100- Richmond- 457 PM EDT Wed Jun 20 2018 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. Scattered thunderstorms through this evening will be capable of producing locally damaging wind gusts, particularly those storms that merge into clusters. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability of widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ021>025-038>040-073-074-083-212100- Forsyth-Guilford-Alamance-Orange-Durham-Davidson-Randolph-Chatham- Stanly-Montgomery-Anson- 457 PM EDT Wed Jun 20 2018 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. NCZ007>011-026>028-212100- Person-Granville-Vance-Warren-Halifax-Franklin-Nash-Edgecombe- 457 PM EDT Wed Jun 20 2018 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. Scattered thunderstorms through this evening will be capable of producing locally damaging wind gusts, particularly those storms that merge into clusters. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Severe thunderstorms capable of producing damaging winds, large hail, and even a tornado, will be possible Friday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 20, 7:43 PM EDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Raleigh NC
743 PM EDT WED JUN 20 2018
NCZ011-027-028-210030-
Edgecombe NC-Nash NC-Halifax NC-
743 PM EDT WED JUN 20 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN NASH...NORTHEASTERN
EDGECOMBE AND CENTRAL HALIFAX COUNTIES UNTIL 830 PM EDT...
At 742 PM EDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Halifax, moving east at 55 mph.
Pea size hail and wind gusts up to 50 mph will be possible with this
storm.
Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with this storm.
Locations impacted include...
Halifax, Scotland Neck, Enfield, Weldon, Whitakers, Hobgood, Tillery
and South Weldon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
Cloud to ground lightning is occurring with this storm. Lightning
can strike 10 miles away from a thunderstorm. Seek a safe shelter
inside a building or vehicle.
&&
LAT...LON 3610 7724 3609 7731 3600 7741 3596 7738
3597 7739 3611 7781 3642 7767 3638 7755
3634 7759 3631 7756 3631 7750 3632 7744
3629 7741 3626 7741 3624 7738 3621 7738
3616 7727 3612 7724 3612 7725 3611 7723
TIME...MOT...LOC 2342Z 289DEG 46KT 3618 7770
77Local storm report, Jun 20, 7:54 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
754 PM EDT WED JUN 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0633 PM TSTM WND DMG MACCLESFIELD 35.75N 77.67W
06/20/2018 EDGECOMBE NC 911 CALL CENTER
ONE POWER LINE DOWN ON FIFTH ST IN
MACCLESFIELD.
&&
JFDLocal storm report, Jun 20, 8:02 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
802 PM EDT WED JUN 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0614 PM LIGHTNING 4 SE PILOT 35.84N 78.22W
06/20/2018 NASH NC 911 CALL CENTER
LIGHTNING STRUCK A HOUSE ON WEST NC-97 IN
ZEBULON. THE HOUSE WAS CAUGHT ON FIRE,
RESULTING IN SIGNIFICANT STRUCTURAL DAMAGE.
&&
JFDSpecial weather statement, Jun 20, 8:10 PM EDT, 50 minutes before
Special Weather Statement
National Weather Service Raleigh NC
810 PM EDT WED JUN 20 2018
NCZ021-022-210100-
Guilford NC-Forsyth NC-
810 PM EDT WED JUN 20 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN FORSYTH
AND SOUTHERN GUILFORD COUNTIES UNTIL 900 PM EDT...
At 810 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from near Kernersville to 8
miles south of Greensboro. Movement was east at 10 mph.
Wind gusts up to 40 mph will be possible with these storms.
Heavy rain and minor flooding will also be possible with these
storms.
Locations impacted include...
Greensboro, High Point, Kernersville, Pleasant Garden, Jamestown,
Climax, Forest Oaks, Colfax, Oak Hollow Marina and Sedge Garden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
&&
LAT...LON 3617 7999 3603 7954 3593 7963 3591 7976
3591 7984 3599 8004 3601 8005 3602 8012
3605 8020
TIME...MOT...LOC 0010Z 257DEG 7KT 3607 8008 3596 7980
77Local storm report, Jun 20, 8:24 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
824 PM EDT WED JUN 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 PM TSTM WND DMG 3 WNW WHISPERING PINES 35.27N 79.44W
06/20/2018 MOORE NC 911 CALL CENTER
TREE DOWN ON US 15-501 AND DOUBS CHAPEL RD
IN CARTHAGE.
&&
JFDSpecial weather statement, Jun 20, 8:41 PM EDT, 19 minutes before
Special Weather Statement National Weather Service Raleigh NC 841 PM EDT WED JUN 20 2018 NCZ022-023-210130- Guilford NC-Alamance NC- 841 PM EDT WED JUN 20 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ALAMANCE AND EAST CENTRAL GUILFORD COUNTIES UNTIL 930 PM EDT... At 841 PM EDT, Doppler radar was tracking a strong thunderstorm over McLeansville, or 9 miles east of Greensboro, moving east at 25 mph. Pea size hail and wind gusts up to 45 mph will be possible with this storm. Heavy rain and minor flooding and deadly cloud to ground lightning will also be possible with this storm. Locations impacted include... Greensboro, Burlington, Graham, McLeansville, Elon College, Gibsonville, Haw River, Swepsonville, Alamance and Lake Guilford Mackintosh Marina. PRECAUTIONARY/PREPAREDNESS ACTIONS... Seek shelter in a nearby building or vehicle. Wind gusts as high as 45 mph are capable of knocking down tree limbs and blowing around trash cans, potted plants, lawn furniture and other light outdoor objects. Locally heavy rain will quickly reduce visibility and result in ponding of water on roadways, standing water in low lying areas, and minor flooding of creeks, streams, and areas of poor drainage. Drivers are urged to slow down and use extra caution to avoid hydroplaning, especially in urban areas where prolonged heavy rain can quickly lead to flooding. && LAT...LON 3603 7974 3616 7974 3621 7931 3596 7936 TIME...MOT...LOC 0041Z 282DEG 20KT 3609 7967 77
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 8:10 PM EDT | Special Weather Statement | RAH | Guilford | 50 min |
| Jun 20, 8:36 PM EDT | Areal Flood Advisory | RAH | Guilford | 96 min |
| Jun 20, 8:41 PM EDT | Special Weather Statement | RAH | Alamance | 49 min |
Nearby
Flash Flood Warnings in North Carolina, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.